You’ve likely known someone struggling with chronic pain that has used drugs like OxyContin to treat their ailment. Unfortunately, it is the medication responsible for sparking the opioid crisis the nation faces. We have seen a staggering amount of death all around us. If you don’t personally struggle with addiction, the numbers reflect that you may know someone who does.
After years of destruction, 2015 was the year that witnessed the most deaths due to opioids. OxyContin possesses the active ingredient oxycodone, which is found in many other prescription drugs available. Despite its use for chronic pain, it is highly addictive. If your doctor suggests using this drug to treat an ailment, you should ask for alternative solutions.
Those living in active addiction know that withdrawal symptoms are a part of drug usage. Many will continue to use OxyContin to avoid the symptoms they face, despite any consequences that can occur. Withdrawal is a reliable indicator of addiction, and it also indicates your body is attempting to adjust to life without the drug.
It’s unlikely that you’ll face death as a result of stopping OxyContin, but it can be brutal to endure. Many will turn to other substances if their drug of choice is not available. When you attempt to overcome addiction alone, it will be challenging, but stopping use can be the difference between life or death.
Addiction is deadly, and experiencing it with OxyContin can lead someone to a life of heroin or other illicit opioids. Drug-seeking behavior can push someone to the brink of death. The process of overcoming this addiction will not be easy on your own, but it can be done with the help of medical professionals.
What are the OxyContin Withdrawal Symptoms?
As an opioid, OxyContin withdrawal symptoms are similar to what you’d expect from heroin or fentanyl. There are two distinct phases of withdrawal, and the first set will replicate the common cold. Once you move past the initial symptoms, you will experience a much more severe set that is similar to the flu.
Opioids fall under a category of drugs known as central nervous system (CNS) depressants. They work by suppressing your central nervous system to relax your body, mind, and reduce pain.
When a person develops a chemical dependency on OxyContin, stopping cold-turkey will cause symptoms of their ailment to rebound when the body is no longer depressed. Once your body acclimates to chemical reactions the drug produces, depression, anxiety, and pain can become overwhelming while your body works to stabilize.
Other general withdrawal symptoms that opioids may cause include:
- Severe diarrhea
- Restless leg syndrome
- Spasms in the muscle
- Panic attacks
These symptoms are not considered to be deadly, but they can be uncomfortable enough and push someone back into using. Even when used medically, it is often challenging to overcome alone. Studies show that prescription opioid abuse is linked to heroin addiction, and the only way you should detox is under the care of compassionate medical and addiction professionals.
The physical symptoms will manifest shortly after your last dose of the narcotic drug. The severity will continue to increase over the next few days. Medical intervention at this time will reduce your symptoms drastically, but those who do this alone are setting themselves up for failure. If they are overcome by symptoms and relapse, they can potentially overdose due to their decreased tolerance.
The Stages of OxyContin Withdrawal Timeline
You must consider that we are all physiologically different, and because of this, those who use OxyContin recreationally or as prescribed are going to experience a different timeline for their symptoms. The severity of these symptoms will depend on many factors, and the longer someone has abused OxyContin will dictate the severity. OxyContin is a short-acting opioid, and withdrawal symptoms can appear six hours after your last use. They typically arrive 12 hours after you’ve stopped the medication.
The peak of the symptoms will occur around 72 hours, and it will feel as though you’re contracting a cold. Your muscles will feel weak, and you will be fatigued. The symptoms will gradually worsen, and you will start to experience severe diarrhea, vomiting, and a depressed mood. You will experience difficulty sleeping at this point.
The physical symptoms will begin to subside around five days. The psychological symptoms will linger on for months after you’ve stopped. Post-Acute Withdrawal Syndrome (PAWS) is common in those who abuse opioids. In rare cases, it can last for up to a year.
Why Should I Detox?
The U.S. Centers for Disease Control and Prevention (CDC) released statistics that show the destruction of opioid abuse. Nearly 46 people die from prescription opioid abuse daily. It is a topic of discussion from East to West, and the severe withdrawal symptoms must be dealt with accordingly.
The only way to transition into sobriety is through medical detoxification. The process involves physicians that will respond to your immediate needs. You will likely receive medications, hydration, and anything else that your body becomes depleted of during your transition. Detox is intended to make this as painless as possible.
The team will ensure that all of your unique needs are met, and you will be cared for around the clock.
What is the Next Treatment Step?
Once you have finished detox, it does not mean your path is complete. You will be moved through the continuum of care where you will be placed in the care necessary. Treatment will help you understand why you started abusing OxyContin, and provide an effective means of relapse prevention.
Before you are moved into a less intensive level of care, the clinicians will assess your basic needs. It will help them determine the best level of treatment. You may be placed into a residential treatment center, where you will live on-site for a period of up to 90 days. You may be placed into intensive outpatient (IOP) or outpatient care that allows you to go home once therapy is complete.